Advanced

Full-field ERG and visual fields in patients 5 years after discontinuing vigabatrin therapy.

Kjellström, Ulrika LU ; Lövestam Adrian, Monica LU ; Andréasson, Sten LU and Ponjavic, Vesna LU (2008) In Documenta Ophthalmologica 117. p.93-101
Abstract
Purpose In numerous studies vigabatrin medication has been associated with visual field constriction and alterations in the full-field electroretinogram (ff-ERG), but it is not clear whether these changes are reversible or not. The purpose of this study was to examine patients with visual field loss and reduced ff-ERG several years after discontinuing vigabatrin therapy, in order to investigate reversibility. Methods Eight patients with visual field constriction and reduced cone responses measured by 30 Hz flicker ERG were examined with Goldmann perimetry and ff-ERG 4-6 years after discontinuing medication. The results were compared with investigations conducted during medication, 4-6 years previously. Statistical analysis was also used to... (More)
Purpose In numerous studies vigabatrin medication has been associated with visual field constriction and alterations in the full-field electroretinogram (ff-ERG), but it is not clear whether these changes are reversible or not. The purpose of this study was to examine patients with visual field loss and reduced ff-ERG several years after discontinuing vigabatrin therapy, in order to investigate reversibility. Methods Eight patients with visual field constriction and reduced cone responses measured by 30 Hz flicker ERG were examined with Goldmann perimetry and ff-ERG 4-6 years after discontinuing medication. The results were compared with investigations conducted during medication, 4-6 years previously. Statistical analysis was also used to compare the ff-ERG results of the patients, during treatment and at follow-up, with a group of 70 healthy subjects. Results Visual field constriction remained 4-6 years after discontinuing vigabatrin therapy. The amplitude of the 30 Hz flicker response also remained reduced on follow-up both compared with the results during treatment and with the control group. Moreover, the amplitude of the isolated rod response and the combined rod-cone response were decreased in the patients compared with the control group, during vigabatrin treatment as well as on follow-up. On follow-up, oscillatory potentials (OPs) also were registered, showing reduced amplitudes in patients compared with controls. The within subject comparison showed no significant changes. Conclusion Vigabatrin attributed visual field constriction and reduced ff-ERG responses remain several years after discontinuing vigabatrin therapy, indicating drug-induced permanent retinal damage. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
Documenta Ophthalmologica
volume
117
pages
93 - 101
publisher
Springer
external identifiers
  • pmid:18188629
  • wos:000258191200002
  • scopus:49049090974
ISSN
1573-2622
DOI
10.1007/s10633-007-9108-3
language
English
LU publication?
yes
id
76d6a302-5246-4437-891e-ccf55f1f86a0 (old id 1021488)
alternative location
http://www.ncbi.nlm.nih.gov/pubmed/18188629?dopt=Abstract
date added to LUP
2008-02-12 13:19:23
date last changed
2017-05-21 04:31:53
@article{76d6a302-5246-4437-891e-ccf55f1f86a0,
  abstract     = {Purpose In numerous studies vigabatrin medication has been associated with visual field constriction and alterations in the full-field electroretinogram (ff-ERG), but it is not clear whether these changes are reversible or not. The purpose of this study was to examine patients with visual field loss and reduced ff-ERG several years after discontinuing vigabatrin therapy, in order to investigate reversibility. Methods Eight patients with visual field constriction and reduced cone responses measured by 30 Hz flicker ERG were examined with Goldmann perimetry and ff-ERG 4-6 years after discontinuing medication. The results were compared with investigations conducted during medication, 4-6 years previously. Statistical analysis was also used to compare the ff-ERG results of the patients, during treatment and at follow-up, with a group of 70 healthy subjects. Results Visual field constriction remained 4-6 years after discontinuing vigabatrin therapy. The amplitude of the 30 Hz flicker response also remained reduced on follow-up both compared with the results during treatment and with the control group. Moreover, the amplitude of the isolated rod response and the combined rod-cone response were decreased in the patients compared with the control group, during vigabatrin treatment as well as on follow-up. On follow-up, oscillatory potentials (OPs) also were registered, showing reduced amplitudes in patients compared with controls. The within subject comparison showed no significant changes. Conclusion Vigabatrin attributed visual field constriction and reduced ff-ERG responses remain several years after discontinuing vigabatrin therapy, indicating drug-induced permanent retinal damage.},
  author       = {Kjellström, Ulrika and Lövestam Adrian, Monica and Andréasson, Sten and Ponjavic, Vesna},
  issn         = {1573-2622},
  language     = {eng},
  pages        = {93--101},
  publisher    = {Springer},
  series       = {Documenta Ophthalmologica},
  title        = {Full-field ERG and visual fields in patients 5 years after discontinuing vigabatrin therapy.},
  url          = {http://dx.doi.org/10.1007/s10633-007-9108-3},
  volume       = {117},
  year         = {2008},
}